Illinois, 2016

Tornadoes and Damaging Winds in Illinois, June 22, 2016

June 22, 2016 · NWS DVN · 12 events in 5 counties and zones

The afternoon of June 22, saw strong to severe thunderstorms form over eastern Iowa, and move into northern Illinois. The storms became supercell thunderstorms as they moved into Illinois, and produced tornadoes over portions of northern Illinois, along with wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The afternoon of June 22, saw strong to severe thunderstorms form over eastern Iowa, and move into northern Illinois. The storms became supercell thunderstorms as they moved into Illinois, and produced tornadoes over portions of northern Illinois, along with wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 11:55 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 11:55 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1255 AM CDT WED JUN 22 2016

...AVIATION UPDATE...

.UPDATE...
Issued at 1049 PM CDT Tue Jun 21 2016

A large arc of rapidly developing thunderstorms matches the HRRR
trends supporting a large complex of storms overnight. At this
time, the flash flood watch position appears to still match the
highest threat area where antecedent conditions somewhat favor
excessive rains and repeating storms will likely occur.

&&

.SYNOPSIS...
Issued at 345 PM CDT Tue Jun 21 2016

Weak high pressure providing plenty of sunshine and a rather
pleasant afternoon. 3 pm temperatures were in the lower to mid 80s
with dewpoints in the lower to mid 50s (except our far south where
dewpoints were in the mid 60s).

On the weather map, a warm front extended from the Black Hills to
near Kansas City and then the front was stalled in central MO into
Ohio. Dewpoints were pooling in the mid 70s along the front with
PWAT's of nearly 2 inches. 850 mb moisture transport was increasing
in the central and southern Plains.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 345 PM CDT Tue Jun 21 2016

Forecast focus on flash flooding and severe potential.

Tonight: Potential for flash flooding and isolated severe storms
along and north of a warm front. We have issued a flash flood
watch for roughly our northern 2/3rds of the cwa. Low level jet
will be strengthening to 50 knots to our southwest which will be
ramming into weak winds in the cwa. This sets up strong speed
convergence in the low levels, with strong forcing evident on the
time height sections. With the increasing southwest winds this
will push the warm front gradually northeast across the cwa
overnight. PWAT's will also increase to over 2 inches which would
be in the 99th percentile for June. Pattern recognition/past
events would suggest a flash flood potential with rapid rainfall
rates. The HRRR and 4 km NAM depict this scenario quite well. We
expect a widespread 1-2 inch rain event with some locations
picking up 4+ inches, especially where repeating thunderstorms
occur over the same area. This is what happened last night in
portions of northwest MO where some spots measured 5 inches of rain.

In addition, some of the elevated strong storms may also produce
large hail and damaging wind as deep layer shear increases.
However, the severe threat appears low with emphasis on the more
important flash flood threat.

Minimum temperatures tonight will range from the lower 60s along
Highway 20 to the lower 70s in extreme northeast MO.

Wednesday: The flash flood threat wanes while the severe weather
threat ramps up big time in the afternoon. There is the potential
for a strong tornado or two and possibly long track. Operational
models similar in taking a surface low across central IA in the
morning and then along Highway 20 in the afternoon. The triple
point is expected in that area with backed surface winds ahead of
the low and warm front. A hot and capped airmass will be spreading
over most of the cwa which should limit the severe potential to
mainly extreme northeast IA/northwest IL north of I-80. By mid
afternoon severe thunderstorms should explode near the triple
point with strong deep layer shear, a backed surface wind and
sfc-3km helicity of over 600 m2/s2. Even in the sfc-1km the
helicity is over 400. SBCAPES are expected to be near 4000 J/kg.
With a 500 mb wind of 65 knots and strong shear this increases the
potential for intense supercells and strong tornadoes during the
initial convective development.

Caveat: This severe threat hinges on how far north the warm front
can make progress. This will depend on the event tonight in
regards to how widespread the mcs becomes, how long cloud cover
lingers on Wednesday and temperatures/instability. If the
convection ends quickly early Wednesday the warm front may be able
to lift northeast of the cwa allowing for a strong cap over all
the cwa. The severe threat would then be north and east of the
dvn cwa. On the other hand, if the convection lingers much longer
on Wednesday the warm front would be farther south than expected
allowing for more of the cwa to have a significant severe threat.
For now SPC has an enhanced to moderate severe risk. Stay tuned!

Last but not least: Hot temperatures will be spreading into our
southern counties on Wednesday with 850 mb temperatures rising to
+23c. This will push surface temperatures into the mid 90s with
dewpoints in the lower to mid 70s. This would allow for heat index
values in the 100-105 range and a heat advisory may be needed.
Will let later shifts evaluate the need for a headline. In far
northwest IL highs will be only in the lower 80s.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 345 PM CDT Tue Jun 21 2016

Wednesday night through Friday...The new 00z ECMWF has the SFC low
over or even just south of the Quad Cities at 00z, probably in the
mode of energy transfer with a jump toward east central to northeast
IL by midnight. The 12z GFS and NAM have the low generally west of
the DBQ, with eyes toward either MKE or CHI through 06z. Prefer the
further south ECMWF, and would suggest some lingering severe storms
east of the MS RVR possibly from DBQ down toward Princeton IL from
00z to 01z or 02z at the latest before they skirt east-southeast of
the local FCST area. They may already be morphing from supercellular
mode into bowing segments as they do in lingering high shear
environment. Will keep some lingering POPS tailing back westward acrs
at least the eastern into southern CWA Wed evening for a few
elevated showers or storms that should not be severe like the main
storms propagating off to the east-southeast toward Indiana and
southeastern IL at that time. Will go totally dry after midnight.
Trailing LLVL trof dropping down the western GRT LKS may induce a
few showers into the eastern CWA on Thu, but low confidence in this
scenario ATTM. Cooler with highs in the upper 70s north, to the mid
80s in the south.

Back-door sfc ridge dropping down the western GRT LKS and drier
northeasterly boundary layer fetch may allow for some 50s in the
northeast CWA by early Fri morning. Friday a lingering lower
humidity day with highs warming into the mid 80s acrs most of the
area. A low chance for elevated return flow showers and storms Fri
night.

Saturday and Sunday...mean upper ridge axis projected to get pressed
east acrs the mid to upper MS RVR Valley and GRT LKS this period,
and return flow bringing back the heat and humidity for Sat. Some
rogue/isolated to wdly sctrd airmass type showers and storms
possible during the day Sat. The next ridge-riding trof will ignite
the next more organized convective event acrs the upper MS RVR
Valley late Sat and Sat night, with some of this activity bleeding
down acrs the local area later Sat night into Sunday along with the
associated cool front. Current indications suggest the best chance
for severe storms Sat/Sat night will occur off to the west and
northwest of the CWA...but may be too close for comfort.

Monday and next Tuesday...GRT LKS Troffiness will look to establish
with renewed llvl northerly flow and seasonable temps this period.
The southern periphery of the trof will be the next convective active
zone, with the GFS suggesting this zone well south of the CWA, while
the new ECMWF may allow for some showers and storms in the south on
Monday. For now with uncertainty will keep POPS at a minimum.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Wednesday NIGHT)
ISSUED AT 1255 AM CDT Wed Jun 22 2016

A slow moving cluster of thunderstorms with heavy rainfall will
affect the terminals overnight. There will likely be a break from
mid to late morning before a wave of low pressure triggers
scattered thunderstorms, which may be severe with damaging wind,
large hail and isolated tornadoes in the afternoon. With low
confidence on the timing and track of these storms, this has been
handled with prob30 groups. Wind directions will be largely
dependent on where the warm front sets up. Have kept ceilings and
visibilities prevailing VFR throughout. The system should exit
Wednesday evening, leaving a light NW flow and VFR conditions.

&&

.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch until 10 AM CDT this morning for Benton-
     Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Keokuk-Linn-Louisa-Muscatine-Scott-Washington.

IL...Flash Flood Watch until 10 AM CDT this morning for Bureau-
     Carroll-Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-
     Stephenson-Whiteside.

MO...None.
&&

UPDATE...Ervin
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...12
AVIATION...Sheets
Hazardous weather outlook, Jun 21, 2:58 PM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT TUE JUN 21 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TONIGHT...SEVERE STORMS ARE POSSIBLE AND THE STORM PREDICTION
CENTER HAS A SLIGHT RISK IN PLACE FOR MUCH OF THE OUTLOOK AREA.
THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. THERE WILL ALSO BE A THREAT OF HEAVY RAINFALL AND THE
POTENTIAL FOR FLASH FLOODING AS STORMS CONTINUE THROUGH THE NIGHT
ACROSS THE ENTIRE OUTLOOK AREA. AS A RESULT...A FLASH FLOOD WATCH
IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL LIKELY BE ONGOING WEDNESDAY MORNING ACROSS THE
AREA. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING
WINDS....LARGE HAIL AND LOCALLY HEAVY RAINFALL ACROSS THE AREA.
LATER IN THE AFTERNOON...SUPERCELL THUNDERSTORMS COULD DEVELOP...
ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL LIKELY GROW UPSCALE INTO A LARGE
THUNDERSTORM COMPLEX TOWARDS EVENING EAST OF THE MISSISSIPPI RIVER.
THE STORM PREDICTION CENTER HAS MUCH OF THE AREA IN AN ENHANCED OR
MODERATE RISK FOR SEVERE WEATHER.

WITH THE HOT TEMPERATURES AND HIGH HUMIDITY ACROSS THE AREA ON
WEDNESDAY...HEAT INDICES SHOULD REACH 100 TO 105 SOUTH OF INTERSTATE
80.

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY ACROSS THE AREA. AT THIS TIME IT IS TOO SOON TO TELL IF THE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED
WEDNESDAY.

HAASE

In the hours before

Special weather statement, Jun 22, 1:07 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 AM CDT WED JUN 22 2016

IAZ065-067-068-078-ILZ015-016-024-220945-
CEDAR-MUSCATINE-SCOTT-LOUISA-ROCK ISLAND-HENRY IL-MERCER-
INCLUDING THE CITIES OF...TIPTON...MUSCATINE...DAVENPORT...
BETTENDORF...WAPELLO...MOLINE...ROCK ISLAND...GENESEO...ALEDO
207 AM CDT WED JUN 22 2016

...HEAVY RAIN TO AFFECT CEDAR...MUSCATINE...SCOTT...LOUISA...ROCK
ISLAND...HENRY AND MERCER COUNTIES THROUGH 430 AM CDT...

THUNDERSTORMS WITH HEAVY RAINFALL LEADING TO LOCALIZED FLOODING
WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 3 AM CDT. MINOR
FLOODING OF STREETS AND FIELDS ARE POSSIBLE. SOME OF THESE AREAS
MAY SEE ENOUGH RAIN TO CAUSE FLASH FLOODING...SO FLASH FLOOD
WARNINGS MAY BE NEEDED...ESPECIALLY IF THUNDERSTORMS HIT THE SAME
AREAS.

IF YOU ENCOUNTER FLOODED ROADWAYS...BE SMART...DONT BECOME A
STATISTIC...TURN AROUND...DONT DROWN.
Local storm report, Jun 22, 1:19 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     HAIL             2 NNW NORTH LIBERTY     41.76N 91.62W
06/22/2016  M0.75 INCH       JOHNSON            IA   TRAINED SPOTTER

            5 TO 6 MINUTES OF DIME SIZE HAIL

0200 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
06/22/2016  M2.46 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL

0215 AM     HAIL             NEWHALL                 41.99N 91.97W
06/22/2016  E0.75 INCH       BENTON             IA   LAW ENFORCEMENT

            DIME SIZED HAIL...RELAYED BY EMERGENCY MANAGER

&&

DC
Local storm report, Jun 22, 1:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     HEAVY RAIN       2 NNW NORTH LIBERTY     41.76N 91.62W
06/22/2016  M4.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            STORM TOTAL....STILL RAINING

&&

DC
Special weather statement, Jun 22, 1:56 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT WED JUN 22 2016

ILC131-161-IAC115-139-220845-
ROCK ISLAND-MERCER-LOUISA-MUSCATINE-
256 AM CDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 256 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRUITLAND...OR
NEAR MUSCATINE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUSCATINE...ALEDO...WAPELLO...COLUMBUS JUNCTION...FRUITLAND...
MILLERSBURG...MATHERVILLE...NEW BOSTON...KEITHSBURG...GRANDVIEW...
REYNOLDS...ELIZA...JOY...LETTS...SEATON...OAKVILLE...MANNON...
TAYLOR RIDGE...HAMLET AND TOOLESBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
WEST CENTRAL AND NORTHWESTERN ILLINOIS...AND SOUTHEASTERN AND EAST
CENTRAL IOWA.

LAT...LON 4137 9135 4147 9119 4138 9055 4107 9070
      4107 9102 4113 9136
TIME...MOT...LOC 0756Z 283DEG 36KT 4134 9110

GIBBS
Special weather statement, Jun 22, 2:07 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CDT WED JUN 22 2016

IAC103-183-220845-
JOHNSON-WASHINGTON-
307 AM CDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT JOHNSON AND WASHINGTON
COUNTIES...

AT 307 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILLS...OR
NEAR IOWA CITY...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
IOWA CITY...CORALVILLE...KALONA...LONE TREE...UNIVERSITY HEIGHTS...
RIVERSIDE...HILLS...RICHMOND...OAKDALE...RIVER JUNCTION...
JOHNSON COUNTY FAIRGROUNDS...AMISH...HILLS ACCESS...FRYTOWN...
SHARON CENTER AND IOWA CITY MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 240 AND 241.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

LAT...LON 4157 9182 4171 9161 4152 9137 4142 9137
      4142 9149 4135 9161
TIME...MOT...LOC 0807Z 320DEG 32KT 4159 9164

GIBBS
Local storm report, Jun 22, 2:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND GST     MUSCATINE MUNICIPAL AIR 41.37N 91.15W
06/22/2016  M66.00 MPH       MUSCATINE          IA   AWOS

&&

DC

The radar

The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 08:08 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 22, 2:10 AM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.910, -90.640

A member of the public reported two locations of trees down, one on homes in Monmouth College, and another on a mobile home in Monmouth. The time of this report has been estimated from radar.

Thunderstorm Wind, Mercer

When
June 22, 2:27 AM CST
Where
Mercer County, Seaton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.100, -90.800

Mercer county sheriffs office reported a large tree limb down along route 17.

Thunderstorm Wind, Warren

When
June 22, 2:35 AM CST
Where
Warren County, 1.56 mi W of Eleanor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.980, -90.730

A public report of 4 inch diameter tree branches blown down and flattened young corn was received.

Thunderstorm Wind, Warren

When
June 22, 2:55 AM CST
Where
Warren County, 2.09 mi SW of Monmouth
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -90.660

An Illinois DOT station measured a 77 mph gust along and multiple reports of flattened corn were also received from near that area.

Tornado, Bureau

When
June 22, 6:40 PM CST to 6:42 PM CST
Where
Bureau County, 2.71 mi SSW of Van Orin to 2.82 mi SSW of Van Orin
Rating
EF0
Path length
0.58 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.516, -89.376

National Weather Service survey found a path of minor damage in fields from a weak tornado that touched down about 4 miles west of La Moille Illinois. Storm chaser video of this tornado was seen touching down live on The Weather Channel.

Tornado, Bureau

When
June 22, 7:04 PM CST to 7:05 PM CST
Where
Bureau County, 2.6 mi ESE of New Bedford to 2.87 mi ESE of New Bedford
Rating
EF0
Path length
0.28 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.505, -89.674

A weak tornado touched down in northwestern Bureau county shortly after 8 PM CST, June 22. A path of very minor damage was noted in a field.

Thunderstorm Wind, Bureau

When
June 22, 7:25 PM CST
Where
Bureau County, 1.65 mi SW of Dover
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.413, -89.422

Several pine trees snapped off above the ground, with numerous small to large limbs blown down. Survey confirms this straight line wind damage was caused by the rear flank downdraft.

Thunderstorm Wind, Bureau

When
June 22, 7:30 PM CST
Where
Bureau County, 1.53 mi S of Dover
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.408, -89.403

Hardwood tree branched were snapped off as reported by NWS storm survey. This straight line wind damage was causes by the rear flank downdraft of the severe thunderstorm.

Thunderstorm Wind, Bureau

When
June 22, 7:32 PM CST to 7:35 PM CST
Where
Bureau County, 1.73 mi NE of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.390, -89.450

Law enforcement reported a semi trailer blown onto its side between Princeton and Dover.

Funnel Cloud, Rock Island

When
June 22, 7:34 PM CST
Where
Rock Island County, 5.17 mi NE of Cordova
Reported by
Law Enforcement
Coordinates
41.740, -90.260

Law enforcement reported a funnel cloud.

Tornado, Bureau

When
June 22, 7:35 PM CST to 7:38 PM CST
Where
Bureau County, 0.43 mi SSE of Malden to 0.76 mi SE of Malden
Rating
EF1
Path length
0.48 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.414, -89.368

A tornado touched down in a field about 2 miles south of Malden, and moved east around one half mile before lifting. Crop damage occurred along the path length as well as damage to shingles on a residence, and several mature hardwood trees snapped off about 20 feet above the ground.

Thunderstorm Wind, Putnam

When
June 22, 8:05 PM CST
Where
Putnam County, 0.69 mi S of Granville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.260, -89.230

Emergency manager reported several power lines down from trees blown down in near Granville. Time of the report is estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644577, 644491, 644493, 644496, 644591, 644586, 644596, 644598, 644568, 644489, 644580, 644570.